Virginia, 2019

Damaging Winds in Virginia, July 6, 2019

July 6, 2019 · NWS RNK · 2 events in 1 county or zone

A weak surface boundary in advance of an approaching cold front triggered scattered thunderstorms across western Virginia. An isolated severe thunderstorm brought down trees down around Lexington and Buena Vista.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A weak surface boundary in advance of an approaching cold front triggered scattered thunderstorms across western Virginia. An isolated severe thunderstorm brought down trees down around Lexington and Buena Vista. While a slow moving storms in Grayson county brought localized flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 6, 7:34 PM EST, 1 hour 16 minutes earlier.

Area forecast discussion, Jul 6, 7:34 PM EST, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
834 PM EDT Sat Jul 6 2019

.SYNOPSIS...
A moist and unstable pattern continues into Sunday with a weak
frontal boundary sliding into the eastern Carolinas by Monday.
High pressure builds south into the Appalachians Tuesday and
Wednesday for a bit of a drying trend. Another frontal system is
likely to approach by the second half of the upcoming week.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 800 PM EDT Saturday...

General lack of deep convection over the area attm. This may
change as subsidence from short wave ridging weakens per
mesoscale outflow boundary sinking south from the Mason-Dixon.
CAPE AOA 2000 J/KG, remains over the forecast area, so the
introduction of a forcing mechanism from the approaching
outflow may be enough to initiate new shower/storm activity.
As such, will maintain threat for showers/storms into the
overnight, favoring the Blue Ridge where surface low level
moisture with dewpoints in the mid-70s have pooled up against
the spine of the BRPKWY. Anything that develops is expected to
be slow moving and rain efficient. Localized flooding cannot be
ruled out.

Larger scale boundary will approach from the north Sunday
morning, associated with showers/thunderstorms. This wave of
activity will slide into our northern CWA by midday with
surface boundary working slowly south toward the mid-Atlantic
and KY. Should see storms fire up again ahead of this wave and
front into the afternoon. Numerous models agree on a little more
coverage than Saturday, so expect a little less sunshine,
especially in the northern CWA. Storms will be heavy rainers
once again, and with potential for a little more organization
may need a flash flood watch, but will wait til we get closer to
see where the potential exists the best.

No change in air mass, so temps will run warm tonight and very warm
Sunday, with humid conditions.

Confidence is moderate on storm chances into this evening and higher
for better coverage Sunday.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 300 PM EDT Saturday...

A weak frontal boundary, or really more of a surface trough
given little immediate difference in airmass behind it, will
move southeast of the forecast area into the central Carolinas
through Monday morning in association with an upper wave. This
should take showers/storms east overnight and likely east of our
forecast area by Monday morning. Left some low chance PoPs in
far southeast through the early morning hours though. This wave
could allow some thunder to linger well past midnight,
especially in the Piedmont.

For Monday a northeast low-level flow increases behind the weak
wave developing along the boundary, but most models agree that
much of the area will still have enough instability for some
scattered storms, with best chances along and east of Blue
Ridge, before more stable air filters in from the northeast
overnight into early Tuesday. Other than far southwest part of
our area where better convergence, most activity will die off
quickly during the evening. Plenty of cloud cover will keep
temperatures noticeably cooler than over the weekend and limit
instability and thus intensity of updrafts, but still expecting
enough for thunder.

Tuesday looking more likely now to be dominated by a drying easterly
flow so most areas should be rain-free, with exception of far
southwest VA and NW NC...maybe vicinity of BLF WV as well given some
convergence and marginal instability.  Nearly eliminating all chance
for precip during the overnight hours Tuesday night based on
fact that whatever forms in far SW Tues afternoon will be
diurnally driven.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 345 PM EDT Saturday...

Starting to look like a drier air mass may be enough to
suppress most diurnally driven convection on Wed although
lingering convergence with returning southeast flow may allow
some chance over far SW VA and NW NC mtns. The boundary
expected to have moved through earlier in the week may struggle
to move very far south, so some thought as to not totally
eliminate PoPs across the Piedmont Wed afternoon, but trends
have been consistent in moving this well down into SC and GA. So
leaned toward really dropping precip chances off even across the
south. Any return flow should be weak and limited to the
mountains across southern part of our forecast area.

Better agreement in timing and character of stronger short wave in
northern stream for Thursday to bring the next chance for more
widespread showers and storms to move across the central
Appalachians and increased PoPs to likely for the day. Behind this
there should be at least one day of drying but short wave ridge
builds in again quickly and moisture may return across parts of the
south by Saturday. Also does not look like much cooling behind
this late week system so temperatures will be moderating later
in the week back to seasonable readings.

Lastly, still monitoring the potential for future tropical
development in northern Gulf of Mexico for later in the week along
old frontal boundary, and then if this develops where it might
go. National Hurricane Center has now outlooked for this
potential and ECMWF model still consistently developing a strong
system...GFS not as much...and moving it north by next weekend.
Still a high amount of uncertainty but one of the solutions the
ECMWF does suggest, including this mornings 12Z run, is
tracking northeastward up the Appalachians as upper trough over
NE U.S. lifts out. This may end up not impacting our region at
all, but worth closely monitoring as we get into next week.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
As of 815 PM EDT Saturday...

Similar to the last several days, scattered showers/storms to
contend with through the evening, then transitioning into patchy
fog/stratus for the late night. Only difference tonight is an
approaching outflow boundary from the Mason-Dixon.
Showers/Storms along this boundary may impact areas north of the
Roanoke valley through the overnight. CAPE AOA 2000 J/KG remains
over most of WV/VA so this should fuel that activity well into
the overnight, with some potential for this activity to reach
the I-64 corridor either late tonight (after 3AM) or just
before daybreak Sunday morning.

For now will maintain some vcnty tsra this evening and keep it
out of the forecast for the remainder of the overnight, but this
is subject to change pending overall boundary interaction from
the north later tonight.

Shower/storm coverage is expected to be more organized on Sunday
as the surface boundary works its way south and into the central
Mid-Atlantic.

Expect VFR outside of the storms, and sub-MVFR potential in
storms. MVFR to IFR fog and stratus may develop again after
midnight, but this will be dependent on clearing of mid/upper
level cloud cover to permit radiational cooling.

Forecast confidence is good this evening, but less than average
for the late night and early morning Sunday. Current TAFs do not
reflect a thunderstorm threat during the 04Z/midnight to
15z/11AM time frame and this may need to be amended if outflow
boundary from northern WV/VA does not weaken.

.Extended Aviation Discussion...

Scattered to numerous showers and thunderstorms are expected
again Sunday afternoon and evening. Storms will be associated
with MVFR/IFR visibilities due to heavy rain, cloud bases
favoring VFR. Aside from the convective threat, some late
night/early morning fog/stratus is possible Sunday night
depending on degree of overnight clearing, especially in
mountain valleys.

Monday through Wednesday remains unsettled with the passage of
a wavy cold front from the north. Pattern is beginning to
resemble a weak wedge with rain and MVFR conditions.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...AMS/SK
NEAR TERM...PM/WP
SHORT TERM...SK
LONG TERM...SK
AVIATION...PM
Hazardous weather outlook, Jul 6, 2:40 PM EST, 6 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
340 PM EDT Sat Jul 6 2019

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-071945-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
340 PM EDT Sat Jul 6 2019

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...This afternoon and tonight.

Scattered to numerous thunderstorms will be slow moving through this
evening. This may cause localized flash flooding. In addition, a few
storms could be strong to severe with isolated wind damage the main
threat.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Showers and thunderstorms Sunday may produce locally heavy rain that
results in flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 6, 3:48 PM EST, 5 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
448 PM EDT SAT JUL 6 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     FLASH FLOOD      2 NW VOLNEY             36.63N 81.40W
07/06/2019                   GRAYSON            VA   911 CALL CENTER

            GRAYSON CO. WARNING POINT REPORTED 2-3 FEET
            OF WATER ON VOLNEY RD. TIMING ESTIMATED BY
            REPORT AND RADAR.

&&

RR
Special weather statement, Jul 6, 5:11 PM EST, 3 hours 39 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
611 PM EDT Sat Jul 6 2019

WVZ043-507-508-062315-
Western Greenbrier-Summers-Eastern Greenbrier-
611 PM EDT Sat Jul 6 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN GREENBRIER AND
NORTHERN SUMMERS COUNTIES...

Until 715 PM EDT.

At 608 PM EDT, a strong thunderstorm was located near Babcock State
Park, moving southeast at 20 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Rainelle...
Rupert...
Quinwood...
Sandstone...
and Bingham.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3809 8074 3792 8047 3763 8079 3783 8092
      3787 8081 3787 8075 3795 8081 3799 8077
      3799 8079 3802 8080 3804 8083 3806 8080
      3806 8082 3805 8084 3806 8087 3808 8089
      3810 8088
TIME...MOT...LOC 2208Z 312DEG 17KT 3808 8094

RS/KES
Special weather statement, Jul 6, 8:23 PM EST, 27 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
923 PM EDT Sat Jul 6 2019

VAZ024-070145-
Rockbridge-
923 PM EDT Sat Jul 6 2019

...A STRONG THUNDERSTORM WILL AFFECT ROCKBRIDGE COUNTY...

Until 945 PM EDT.

At 922 PM EDT, a strong thunderstorm was located near Collierstown,
moving east at 10 mph.

Winds in excess of 40 mph, torrential downpours, localized flooding,
frequent lightning and pea size hail are possible with this storm.

Locations impacted include...
Lexington...
Buena Vista...
Glasgow...
Collierstown...
and Natural Bridge.

Do not drive your vehicle through flooded roadways.

LAT...LON 3769 7932 3768 7934 3766 7935 3764 7937
      3761 7946 3758 7945 3757 7944 3753 7950
      3757 7956 3758 7958 3760 7957 3763 7963
      3776 7966 3777 7938
TIME...MOT...LOC 0122Z 271DEG 11KT 3769 7958

RS

The radar

The Roanoke radar (KFCX), 107 km away, was scanning. The volume nearest the first event began at 01:50 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Rockbridge

When
July 6, 8:50 PM EST
Where
Rockbridge County, 2.14 mi SSE of Newtown
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
37.740, -79.470

A tree was blown down by thunderstorm winds on Possum Hollow Road.

Thunderstorm Wind, Rockbridge

When
July 6, 8:56 PM EST
Where
Rockbridge County, 2.29 mi WSW of Stewardsburg
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
37.740, -79.420

A tree was downed by thunderstorm winds on Wesley Chapel Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2019Every state in 2019This day in weather historyWarnings in Virginia, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 846970, 846972.